Depersonalization Disorder Following Medication Withdrawal

Date
2019-03-05
Authors
Nguyen, Huan
Ripley, Zachary
ORCID
Journal Title
Journal ISSN
Volume Title
Publisher
Abstract

Background: Migraine headaches affects nearly 15% or roughly one billion people worldwide and are more common in women. Annually our country spends $78 billion on medical costs (both preventative and abortive) and lost wages. Symptoms can diminish quality of life and often last for several hours and even days. This case follows a 29-year-old Caucasian female with past medical history of migraine headaches that was admitted to the hospital for depersonalization secondary to Topamax withdrawals. Case information: A 29-year-old Caucasian female with a past medical history of migraine diagnosed many years ago who was admitted to the hospital with the complaint of confusion, unsteady gait, drowsiness and a feeling of being “disconnected from my body. Upon questioning, the patient takes propranolol 20 mg/day and Topamax 100 mg/day for migraine prophylaxis, but that she was forced to discontinue her Topamax 2 weeks prior due to change in her health insurance. She was diagnosed with depersonalization due to Topamax withdrawal. Topamax was restarted and her mentation returned to baseline. The patient was discharged from the hospital in stable condition. Conclusions: The goals of migraine preventive therapy include; reducing frequency, severity, and duration, improving responsiveness to treatment of acute attacks, improving function, and preventing progression of episodic to chronic occurrences. Treatment options should be individualized. In 2004, the Food and Drug Administration approved Topamax for the prevention of migraine in adult. Topamax is associated with various psychiatric and neurocognitive side effects and withdrawal symptoms secondary to abrupt discontinuation. Depersonalization is a period of feeling disconnected or detached from one’s body and thought while maintaining reality. The disorder belongs to a group of disorders called dissociative disorders. Depersonalization disorder can be precipitated by trauma, seizures, substance abuse, and medication withdrawal.

Description
Keywords
Citation
Collections